Drug-Induced Uveitis

Ramana S. Moorthy; Meena S. Moorthy; Emmett T. Cunningham Jr

Disclosures

Curr Opin Ophthalmol. 2018;29(6):588-603. 

In This Article

Abstract and Introduction

Abstract

Purpose of review: Nearly one-half of all uveitis cases seen at tertiary referral centers have no identifiable cause. Many systemic, paraocular, intraocular, topical medications, and even vaccines can induce intraocular inflammation, scleritis, and rarely orbititis and are often overlooked as causes of uveitis. This review was undertaken to elucidate the strength of association of these medications with uveitis and to make clinicians aware of these associations, especially among newer medications.

Recent findings: Medication-induced uveitis has become particularly important and more frequently seen because of the advent of biologic therapies such as immune checkpoint inhibitors (ICPIs), BRAF, and MEK inhibitors, antivascular endothelial growth factor agents, and antitumor necrosis factor agents, as well as newer systemic bisphosphonates are strongly associated with uveitis.

Summary: The ever-broadening scope of pharmaceuticals now available to treat previously untreatable conditions, such as advanced metastatic cutaneous melanoma, have resulted in unintended ocular inflammatory diseases. Ophthalmologists must recognize that drugs such as ICPIs, BRAF, and MEK inhibitors, anti-vascular endothelial growth factor agents, tumor necrosis factor-α inhibitors, cidofovir, bisphosphonates, topical prostaglandin analogues, topical brimonidine, BCG vaccination can cause of uveitis. Utilizing a thorough review of systems, physicians may readily identify medications that may cause uveitis and avoid expensive and unnecessary laboratory testing.

Introduction

A thorough medical history that includes a review of current medications is an integral part of the workup of any uveitis patient. Systemic, topical, paraocular, and intravitreal medications as well as vaccines can induce uveitis and/or other ocular inflammatory conditions such as scleritis, keratitis, or even orbitis. If these medication-induced causes of ocular inflammation are recognized based on historical information alone, an extensive laboratory workup can be avoided. If the offending medication is discovered and removed, the inflammatory process can be treated and often cured.[1,2] Drug-induced uveitis has been covered extensively in numerous publications over the last decade.[1,2,3,4–6] This review will focus on newer agents that have been implicated in drug-induced uveitis in the last 5 years. It will also review known systemic, periocular, paraocular, intraocular, and topical drugs that have been strongly associated with uveitis. Other drugs and vaccines that have weaker associations will be tabulated.

The mechanisms of drug-induced uveitis remain largely unknown. Uveitis may be induced by direct drug toxicity or through indirect mechanisms such as immune-mediated vasculitis.[7,8] Newer agents such as immune checkpoint inhibitors used for the treatment of metastatic melanoma and other cancers have begun to shed light on the possible role of melanin and melanin-associated proteins in the induction of uveitis in response to these particular agents.[9,10] Using the 10 criteria proposed by Naranjo et al.[11] to establish causation between a medication and an adverse reaction, a weighted score that has been previously described[1] is assigned to each criterion for a particular drug based on the strength of evidence for fulfilling the criterion (Table 1). The cumulative weighted score given to each of the 10 criteria for each drug can be tabulated for all drugs and vaccines associated with uveitis and determine the likelihood of the drug causing uveitis (Table 2). The higher the score, the more likely that there is a causal relationship between the medication and uveitis. Weighted scores of 9–13 are defined as 'definite', 5–8 as 'probable', 1–4 as 'possible', and 0 as 'doubtful'.[1,4]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....